Tornadoes · United States · North Dakota · 2005
F0 tornado, Solen, North Dakota, June 26, 2005
This F0 tornado ran 2.0 miles across Sioux County on June 26, 2005, touching down at 5:50 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 26, 2005
- Touchdown
- 5:50 PM CDT (22:50 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sioux County
- Touchdown point
- 46.300, -100.730
- Lift-off point
- 46.320, -100.700
- Record number
- 159
What the Weather Service recorded
No damage.
No damage reported. Tornado in open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS BIS issued a tornado warning for this county at 22:45 UTC, 5 minutes before the tornado touched down, in force until 23:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:45 UTC | 23:15 UTC | Tornado Warning | BIS |
| 23:15 UTC | 00:00 UTC | Tornado Warning | BIS |
| 01:28 UTC | 02:30 UTC | Severe Thunderstorm Warning | BIS |
| 02:14 UTC | 06:15 UTC | Flash Flood Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 26, 2:40 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 26, 2:40 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT SUN JUN 26 2005 ...WILL ADD FLASH FLOOD WATCH FOR PORTIONS OF SOUTHCENTRAL NORTH DAKOTA FOR TONIGHT... .SHORT TERM... TONIGHT THROUGH THURSDAY NIGHT...MAIN FORECAST CONCERN/HIGHLIGHT CONTINUES TO BE CONVECTIVE POTENTIAL. LOW PRESSURE OVER NORTHWEST TO NORTH CENTRAL SOUTH DAKOTA WITH WARM FRONT EXTENDED ESE FROM LOW. WEAK COLD FRONT ENTERING NORTHWEST NORTH DAKOTA. MODIFIED 18Z SOUNDING TO KMBG CURRENTS REMAINS JUST A TAD CAPPED BUT LIFTING OVER WARM FRONT SOUTH OF NORTH DAKOTA/SOUTH DAKOTA BORDER SHOULD BE SUFFICIENT TO INITIATE CONVECTION NORTH OF BOUNDARY. WILL LEAVE LIKELY POPS FOR TONIGHT. CONVECTION TRIGGERED FROM STRONG SHORT WAVE EXITING WYOMING MOVING INTO SOUTHWEST NORTH DAKOTA ATTM. MONDAY LOOKS TO BE A QUIETER DAY...BUT COULD STILL SEE SOME SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON MAINLY IN THE SOUTH...THEN IN THE WEST DURING THE EVENING. ANOTHER STRONG SHORT WAVE MOVES INTO THE PACIFIC NORTHWEST TUESDAY INITIATED ANOTHER THREAT OF THUNDERSTORMS. RIGHT NOW THE BEST CHANCE LOOKS TO BE TUESDAY EVENING AND OVERNIGHT. .LONG TERM... GFSLR CONTINUE TO ADVERTISE BUILDING UPPER RIDGE BY WEEKS END BRINGING A RETURN DRY AND WARM PATTERN TO THE REGION. HAVE MADE LITTLE CHANGES FROM PREVIOUS FORECAST REFLECTING THIS. BY THE WEEKEND A MORE ACTIVE PATTERN RETURNS AS UPPER SHORTWAVE TROUGH APPROACHES FROM THE WEST AND ASSOICATE SURFACE TROUGH TRACKS ACROSS THE REGION. && .BIS WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 10 PM SOUTH CENTRAL. FLASH FLOOD WATCH UNTIL 300 AM CDT MONDAY SOUTHCENTRAL. && HW/RGT
Hazardous weather outlook, Jun 26, 5:17 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 517 AM CDT MON JUN 26 2005 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271017- ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN- EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER- PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD- WELLS-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN... DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN... WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON... HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT... BEACH AND ASHLEY 445 AM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZERDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HEINERT
In the hours before
Local storm report, Jun 26, 3:58 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SUN JUN 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 3 SE TROTTERS 47.29N 103.87W
06/26/2005 0.75 INCH GOLDEN VALLEY ND CO-OP OBSERVER
PENNY SIZE HAIL LASTED 5 MINUTES FROM 229 PM MDT UNTIL
234 PM MDT.
&&
CS/HWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
10.8 hours before the tornado, 51 km from the path. June 26, 2005.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -386 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
- 0-3 km lapse rate
- 4.0 K/km
Bismarck Municip, ND (KBIS), 00:00Z
1.2 hours after it, 51 km from the path. June 27, 2005.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2476 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Bismarck (BIS), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:52 UTC | 81 | 67 | 140° 12 kt | 1006.1 | ||
| 21:52 UTC | 83 | 68 | 150° 11 kt | 1005.4 | ||
| 22:52 UTC | 79 | 68 | 110° 11 kt | 1004.4 | ||
| 23:09 UTC | 78.8 | 69.8 | 100° 9 kt | 1004.4 | VCTS | |
| 23:20 UTC | 78.8 | 68 | 90° 11 kt | 1003.7 | VCTS | |
| 23:52 UTC | 76 | 69 | 80° 8 kt | 1004.1 | VCTS -RA | |
| 00:35 UTC | 75.2 | 71.6 | 70° 7 kt | 1003 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Bismarck radar (KBIS), 51 km away, was scanning. The volume nearest the touchdown began at 22:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:50 UTC | TORNADO | 25 W Fort Yates | Sioux, ND | |
| 00:15 UTC | HAIL 0.75 | Huff | Morton, ND |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of June 26, 2005
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 26 | 3:35 PM CDT | F1 | Hubbard, MN | 2.5 | 100 | |||
| June 26 | 6:13 PM CDT | F0 | Edmunds, SD | 0.0 | 10 | |||
| June 26 | 6:30 PM CDT | F0 | McPherson, SD | 0.2 | 10 | |||
| June 26 | 6:31 PM CDT | F0 | Sioux, ND | 2.0 | 30 | |||
| June 26 | 7:22 PM CDT | F0 | Brown, SD | 0.2 | 10 | |||
| June 26 | 6:49 PM MDT | F1 | Hettinger, ND | 4.0 | 70 | |||
| June 26 | 7:03 PM MDT | F1 | Hettinger, ND | 3.0 | 60 | |||
| June 26 | 8:40 PM CDT | F1 | Sargent, ND | 1.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.